@HealthMed Researchers from Boston in the USA have reported that pain-killer use increases risk of hearing loss in women. Sounds worrying but worth looking at what the study involved and asking the obvious questions: are the findings credible and can they be generalised beyond the population in the report?
This was a prospective observational study of around 62,000 women in the US Nurses Study, the overwhelming majority of whom were of Caucasian origin. Information was collected on use of three types of painkiller - ibuprofen, acetaminophen (paracetamol in the UK), and aspirin. Nurses were following for 22 years on average.
What potential weaknesses are there in the study?
- Noise exposure is an important cause of hearing loss; and of headaches, an obvious reason to be taking painkillers. There was no information available on noise exposure as a confounding cause of hearing loss. The authors acknowledge that is an important flaw in their study.
- Hearing loss was self-reported and severity of hearing loss not measured.
- No information was given on the dose of pain-killers used.
- Taking painkillers regularly from 2 days a week to every day suggests underlying medical problems which may themselves have had an impact on hearing. Co-morbidity accounting for the pain-killer use was not clear.
- Oddly there was no consistent increase in risk of reported hearing loss with increasing numbers of days a week of painkiller use: similar hearing loss reported with paracetamol 6 or more days a week, as for 2 days a week but more hearing loss when taken taken 4 or 5 days a week
- In this study aspirin was not associated with hearing loss but would be expected to be based on previous studies, including studies in men. This raises questions about the accuracy of data collection.
Are the findings generalisable to people outside the study group?
- These were mainly Caucasian origin women who were nurses working in the USA. It is unclear whether similar findings would have occurred in other occupational groups, ethnic groups or other countries. However there are biochemical mechanisms by which all these drugs, including aspirin, could affect the hearing system. Therefore it would be premature to suggest that aspirin would be a safe alternative painkiller with regard to hearing.
Further research is needed to explore whether these findings are due to painkillers or co-incidental, and if confirmed, to find out who is at particular risk. For the present, any risk appears relatively low and linked in this study only to women taking selected painkillers (ibuprofen or paracetamol) for several days each week over long periods. Any long-term use of pain-killers should be discussed with a medical advisor or pharmacist. People who have unexplained hearing loss and are currently on these medicines at least 2 days a week for long periods should seek advice from their medical advisor, pharmacist or hearing consultant.